Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Topeka, KS

April 23, 2021Coffey County, Kansas

NWS Topeka, KS issued this special weather statement at Apr 23, 2021, 4:34 PM CDT for Coffey County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2021, 4:34 PM CDT (21:34 UTC)
Expired
Apr 23, 2021, 5:00 PM CDT
In force
26 min
Issued by
NWS Topeka, KS

County Coffey County, KS

The radar

The Topeka radar (KTWX), 87 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 319 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
319 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

348 
WWUS83 KTOP 232134
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
434 PM CDT Fri Apr 23 2021
 
KSZ055-056-058-059-232200-
Coffey-Franklin-Osage-Anderson-
434 PM CDT Fri Apr 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FRANKLIN...
NORTHWESTERN ANDERSON...SOUTHEASTERN OSAGE AND NORTHEASTERN COFFEY
COUNTIES UNTIL 500 PM CDT...

At 433 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Beto Junction, moving east at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lebo, Waverly, Williamsburg, New Strawn, Harris and Beto Junction. 

This includes Interstate 35 between mile markers 148 and 177.
 
LAT...LON 3825 9581 3844 9588 3855 9537 3833 9532
TIME...MOT...LOC 2133Z 255DEG 40KT 3836 9574 

$$
JP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Apr 23, 3:27 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Apr 23, 3:27 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
327 PM CDT Fri Apr 23 2021

.DISCUSSION...
Issued at 327 PM CDT Fri Apr 23 2021

This afternoon the mid level tough was moving into the Western
Kansas and West Texas and profilers show embedded energy ejecting
northeast into Kansas. Surface dew points have risen into the mid to
upper 40s at 19Z across eastern Kansas. Mesoanalysis shows
steepening mid level lapse rates ahead of the trough over Kansas as
well as 200-250 J/kg of MUCAPE and around 30 kts of effective shear
this afternoon at 19Z. Already seeing a few lightning strikes out of
convection is southeast Kansas on regional radar. Expect
precipitation to expand in coverage through late afternoon and
evening as lift increases across central and eastern Kansas.
Moisture transport vectors favor east central and southeast Kansas
and continue to expect the highest QPF over east central and
southeast Kansas into western Missouri tonight. As the mid level
trough axis shifts eastward of the area Saturday morning bringing an
end to precipitation by mid morning southeast of I-35. Lows tonight
cool back into the upper 30s in far north central kansas to the mid
and upper 40s in east central Kansas.

Expect to see temperatures about 10 degrees warmer than today on
Saturday with a mix of sun and clouds.

Good warm air advection on Sunday amid amplified ridging across the
southern and central Plains will send temperatures back into the
70s. The 850 mb thermal axis across central and northeast Kansas on
Monday will yield highs in the 80s.

The next system that will bring showers and thunderstorms back to
the area Tuesday into Wednesday continues to vary in speed and
placement amongst the mid range model solutions. Instability,
moisture and shear will be sufficient for strong to severe storms
later Tuesday into Wednesday. All modes of severe weather will be
possible. If the slower solutions of the ECMWF and CMC are correct
then precipitation will be possible into early Thursday across the
area. Will continue to monitor later model runs for this time period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1227 PM CDT Fri Apr 23 2021

A mix of mvfr, ifr cigs are expected for much of the forecast
period at the terminals. Reduced vsbys at MHK due to drizzle and
mist in the mvfr to brief ifr range expected through 20Z. SHRA
chances increase at TOP and FOE after 21Z with isolated TSRA
possible as well through 01Z, with shra through 06Z after 01Z.
Winds southeast to south less than 10 kts, becoming variable after
07Z, then north after 13Z. Some lifr cigs possible at TOP and FOE
after 06Z. Improvement to vfr expected at MHK after 15Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...53
AVIATION...53
Hazardous weather outlook, Apr 23, 3:29 PM CDT, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
329 PM CDT Fri Apr 23 2021

KSZ008>010-020-021-034-242030-
Republic-Washington-Marshall-Cloud-Clay-Ottawa-
329 PM CDT Fri Apr 23 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The threat is increasing for a severe weather event on Tuesday
and Wednesday across the region. All hazards will be possible,
which includes large hail, damaging winds, heavy rains, and
tornadoes. Please stay tuned for further updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

KSZ011-012-022>024-026-035>040-054>056-058-059-242030-
Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Dickinson-Geary-
Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-
Anderson-
329 PM CDT Fri Apr 23 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Isolated to scattered thunderstorms are possible this afternoon
and tonight. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The threat is increasing for a severe weather event on Tuesday
and Wednesday across the region. All hazards will be possible,
which includes large hail, damaging winds, heavy rains, and
tornadoes. Please stay tuned for further updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Apr 23, 4:34 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
434 PM CDT Fri Apr 23 2021

KSZ055-056-058-059-232200-
Coffey-Franklin-Osage-Anderson-
434 PM CDT Fri Apr 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FRANKLIN...
NORTHWESTERN ANDERSON...SOUTHEASTERN OSAGE AND NORTHEASTERN COFFEY
COUNTIES UNTIL 500 PM CDT...

At 433 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Beto Junction, moving east at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lebo, Waverly, Williamsburg, New Strawn, Harris and Beto Junction.

This includes Interstate 35 between mile markers 148 and 177.

LAT...LON 3825 9581 3844 9588 3855 9537 3833 9532
TIME...MOT...LOC 2133Z 255DEG 40KT 3836 9574

JP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 5:00 PM CDTSpecial Weather StatementTOPFranklin30 min
Apr 23, 6:17 PM CDTSpecial Weather StatementTOPAnderson13 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.